JOLIET – Last spring, my relatively robust dad, age 93, was hit by a series of health misfortunes: pneumonia, a mild heart attack, a fall on his face and a urinary tract infection.
The latter sent us scrambling for nursing homes in his hometown of Normal, as it rendered him helpless, physically and mentally. A month later, our poster boy for rehab nearly had worked his way out of the nursing home when another UTI developed.
When I left him one Sunday, he was fine. Tuesday, he was admitted to the hospital with the UTI. Wednesday about noon, the diagnosis turned more serious: Clostridium difficile. Neither my sister – his loyal housekeeper – nor I ever had heard of C. difficile.
It turned out “C diff” is one of many health care-associated infections, or HAIs. HAIs are among the top 10 causes of death in the United States, according to the Illinois Department of Public Health.
What I read online didn’t scare me too much. I understood his watery, severe diarrhea was caused by a bacteria imbalance in his colon because of antibiotic use. I didn’t understand his medically fragile state – from long-term congestive heart failure – would turn jeopardy into tragedy.
His delirium troubled me.
“This isn’t my dad,” I told every nurse, who now entered his room in gowns, gloves and masks. “He usually is more on the ball than me.”
I worried he wasn’t getting enough rest. He was, he believed, at work in the 1960s. And boy, was he busy.
Friday night, I bid him my usual “see you tomorrow.” Several hours later, his heart stopped, the night nurse said. He had signed a “do not resuscitate: order more than a month before.
Increase in hospitalizations and deaths
Each year, 14,000 people die of C. difficile, according to the Centers for Disease Control and Prevention. That’s about as many people who died of Ebola in Africa last year, according to World Health Organization projections.
Between 1996 and 2009, C. difficile rates for hospitalized people older than 65 increased 200 percent, according to the CDC.
Also from the CDC: Deaths related to C. difficile increased 400 percent between 2000 and 2007, at least partially because of a more-virulent strain.
Individuals at risk
C. difficile always has been around but was not identified until about 35 years ago. Dr. Gary Trager, a physician with Family Medical Group of Joliet, remembers something called AAC during his residency in infectious diseases, about 1975. AAC stood for antibiotic-associated colitis.
“Patients who got certain antibiotics seemed to get diarrhea a lot,” Trager said.
The bacteria responsible was eventually identified and named Clostridium difficile. “If you have never taken an antibiotic, it’s more difficult to get this disease unless you are exposed to it,” Trager said.
However, Trager also said 5 percent of newborns have C. difficile in their intestines.
“I’m seeing more young mothers [with the disease],” said Dr. Anjum Owaisi, an infectious disease specialist and medical director of infection control at Adventist Bolingbook Hospital. “Perhaps [they get infected] from cleaning up diapers.”
At highest risk are people with medical issues, those more likely to be hospitalized, to undergo surgery and be exposed to antibiotics, Owaisi said. Or as Trager put it, “the more trouble you have, the more trouble it gives you.”
The CDC explains that C. difficile spores, which are not easily eradicated, are transferred to patients mainly via the hands of health care personnel who have touched a contaminated surface.
“Hospitals are doing a better job of preventing lateral transmissions – i.e., person-to-person,” Owaisi said. “It’s a recordable illness that goes into a national database.”
The CDC reported 10 percent fewer C. difficile infections between 2011 and 2013. Locally, in 2013, both Silver Cross Hospital and Presence Saint Joseph Medical Center had fewer cases than expected based on population.
C. difficile standardized infection ratios are available by hospital for Illinois at www.healthcarereportcard.illinois.gov/files/pdf/Statewide_CDI_Report_2013_fnl.pdf.
“A more toxigenic strain of C. diff has developed in the last 10 years,” Owaisi said. “It was first recognized in Montreal, Canada, and is named NAP-1. We don’t know what caused it; but hyper secretes of toxin make it more toxic.”
Using “proton clump inhibitors” such as Nexium or Prilosec, which suppress stomach acid, can also trigger C. difficile, Trager said. Furthermore, C. difficile still can find its way into the general population.
Dr. Jeffrey Port, a gastroenterologist with Southwest Gastroenterology in New Lenox, was surprised recently when a 20-year-old male patient tested positive for C. difficile.
“We thought maybe he had irritable bowel syndrome,” Port said. “A [otherwise healthy] person can have C. diff and not know it.”
Once you’ve had C. diff, the recurrence risk is one in five – or two in five after one occurrence – local experts agreed. One of the newer pharmaceuticals to treat a recurrence costs $3,000 for 10 days.
Promising developments include:
• Vaccines: A vaccine to prevent C. difficile is being developed. It would be for at-risk patients, namely the elderly who are hospitalized and taking antibiotics, and certain people anticipating a hospital stay.
• Better infection control: Researchers are experimenting with ultraviolet light to kill C. difficile spores on contact.